signs of overdose

How to Recognize the Signs of Overdose

The rate of drug overdoses and drug overdose deaths in the United States is on the rise. According to the latest data, more than 70,000 people died of drug overdoses in 2017. 

Drug overdose is not always fatal, but it is always a serious issue.

Do you know how to tell if someone has overdosed? Do you know what to do to help them?

Read on to learn more about the signs of overdose that you ought to be on the lookout for. You’ll also learn what to do if your family member or loved one has overdosed on drugs.

Health Risks of a Drug Overdose

If an individual overdoses on drugs or alcohol, they are susceptible to a wide range of health issues. Some of the most well-known health risks associated with overdose include:

  • Aspirating or choking on vomit
  • The development of a pathological heart rhythm
  • Heart stops beating altogether
  • Slowed or irregular breathing
  • Breathing stops altogether
  • Severe decrease in body temperature
  • Severe dehydration and seizures that result from frequent vomiting

Individuals who overdose are also at risk of brain damage and organ injury if they stop breathing for an extended period of time. The risk of death from overdose is also very high in these cases.

Overdose Risk Factors

Some people are under the impression that they could never overdose. The truth, though, is that there is always a risk of overdose when you’re abusing drugs or alcohol.

Some risk factors that increase a person’s chances of overdosing include:

  • Gradually increasing substance dosage over time
  • Resuming drug use after abstaining for a period of time
  • Using drugs intravenously
  • Combining multiple substances, such as prescription painkillers and alcohol

People who have a history of overdoses are also more likely to overdose in the future. Those who have dropped out of drug addiction treatment are more likely to overdose as well.

Most Common Signs of Overdose

The specific symptoms a person will experience after overdosing vary depending on the type of drugs they were abusing. The following are some well-known symptoms associated with overdosing on commonly abused drugs:

Alcohol

If someone drinks too much alcohol, they may develop alcohol poisoning.

Symptoms of alcohol poisoning include severe confusion, nausea, and vomiting. They may a slow or irregular breathing rate, and they may lose consciousness altogether. 

Hallucinogens

An overdose of hallucinogens like LSD or psilocybin could lead to severe nausea, diarrhea, or vomiting. Individuals who overdose may experience feelings of delirium, severe agitation, or even psychotic episodes.

Inhalants

An overdose of inhalants like aerosols, volatile solvents, or nitrites could lead to severe depression of the central nervous system.

The individual who overdoses could lose consciousness or even fall into a coma. Arrhythmia is common among those who overdose on inhalants as well, and death is also possible.

Marijuana

Some people are under the impression that it’s impossible to overdose on marijuana. That’s definitely not the case, though.

Folks who overdose on marijuana may experience intense drowsiness or an unsteady gait. They may become severely nauseated and may vomit, too.

In some cases, psychosis, agitation, and a rapid heart rate can also occur.

Opioids

Opioid overdoses (both prescription and illicit) are marked by depressed consciousness or a loss of consciousness altogether.

Those who overdose on opioids may experience respiratory depression or arrest, and their pupils may be constricted or dilated. Their skin may become cold and clammy, and it may take on a bluish tint, too. 

Central Nervous System (CNS) Depressants

Commonly used CNS depressants include benzodiazepines, barbiturates, and some medications meant to promote sleep.

If someone overdoses on these drugs, they will likely experience shallow breathing and a weak pulse. Their skin may become clammy as well.

In severe cases, or if the person goes too long without treatment, they may enter a coma or even die as a result of respiratory arrest.

Stimulants

An overdose of a stimulant drug, such as Adderall, can lead to hyperthermia (increased body temperature), high blood pressure, and a rapid heart rate.

Those who have overdosed may begin to hallucinate or experience psychotic episodes. They may have seizures or experience cardiovascular distress, too.

What to Do if Someone Overdoses

What should you do if you come across a loved one (or anyone, for that matter) who has overdosed on drugs or alcohol? 

The first thing you should do is to call 911. Stay with the person after you call and wait for help to arrive.

If you know for certain that the person overdosed, try to adjust them so they’re laying on their side. That way, they will not choke in the event that they vomit. 

If the person is still conscious, do not try to force them to eat or drink anything. Don’t try any other home remedies, such as putting them in a cold shower, either.

The best thing you can do is just to stay with them and make sure medical professionals get to them as soon as possible.

Try to talk to the person and find out what substances they consumed. If they’re not conscious, look around for clues as to what they consumed. This will help medical professionals treat them correctly.

Get Help for Your Loved One Today

Now that you know more about the most common signs of overdose, it’s important to be on the lookout for them.

If you have a loved one who is abusing drugs or alcohol, being able to recognize the signs of an overdose can help you ensure they get help as soon as possible and avoid the serious health issues that can accompany it.

If your loved one is struggling with an addiction, it’s also important to help them get the support they need to overcome that addiction.

If you live in or around the Reseda, California area, contact us at Discovery House today.

We offer a variety of addiction treatment programs to help your loved one take back their life and break the cycle of addiction. We also offer programs for the family members of addicts to help them find support and learn how to support their loved ones in recovery.

References:

About the Reviewer: Chris Barnes

Chris BarnesChristopher Barnes has worked in health care for over thirty years. He is a graduate of Alabama State University where he earned a double Bachelor of Science Degree in Social Work and Psychology in 1982. Christopher Barnes is currently the Director of Clinical services at The Discovery House where he has been employed for the past five years. Because of his extensive experience in health care & substance abuse he has an excellent rapport with constituents, clients, and other professional organizations in the counseling/social service community.